Flash Flood, Chippewa
- When
- April 12, 7:00 AM EST to April 13, 8:00 AM EST
- Where
- Chippewa County, South Central Portion
- Reported by
- NWS STORM SURVEY
- Coordinates
- 46.328, -84.529 (the zone’s center; the record gives no point)
A combination of runoff from snowmelt and rainfall resulted in minor flooding primarily along the Pine River in the Upper Peninsula. Heavy rainfall was responsible for high water on the Manistee, Au Sable, Boardman, and Thunder Bay Rivers.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A combination of runoff from snowmelt and rainfall resulted in minor flooding primarily along the Pine River in the Upper Peninsula. Heavy rainfall was responsible for high water on the Manistee, Au Sable, Boardman, and Thunder Bay Rivers. No damage was reported though flood waters did rise onto some private property. Primarily, the water rose into yards and did not damage any structures.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Apr 12, 3:14 AM EST, 3 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 414 AM EDT THU APR 12 2001 07Z SURFACE MAP SHOWS MAIN AREA OF LOW PRESSURE UP NEAR JAMES BAY WITH CYCLONIC LOW LEVEL FLOW PERSISTING OVER THE FORECAST AREA. ONE SURFACE TROF WAS LOCATED OVER LAKE HURON...WITH A SECONDARY COLD FRONT STRETCHING FROM LAKE SUPERIOR WEST ACROSS SOUTHERN CANADA. STILL SOME STRONGER WIND GUSTS ACROSS THE AREA...BUT STRONGER ISALLOBARIC GRADIENT NOW EAST OF THE AREA. KAPX 88D SHOWS A FEW SCATTERED LIGHT SHOWERS UP AROUND THE STRAITS...AND BETWEEN GLR/OSC. KMQT 88D ALSO SHOWS A FEW SPRINKLES OVER CENTRAL UPPER...WITH ERY/ANJ REPORTING FLURRIES. LATEST IR LOOPS SHOW INCREASING BREAKS IN THE LOW CLOUD COVER ACROSS WI/LOWER MI...MAIN PROBLEM TODAY WILL BE CLOUD COVER AND LINGERING PRECIPITATION THIS MORNING...WITH PRECIPITATION CHANCES/TYPE THE CONCERN FOR TONIGHT AND SATURDAY MORNING. TODAY...SHORT WAVE RIDGE AXIS OVER THE NORTHERN PLAINS THIS MORNING PROGGED TO BUILD INTO STATE DURING THE AFTERNOON AS CYCLONIC FLOW LOOSENS ITS GRIP ON THE WESTERN GREAT LAKES WITH WEAK HIGH PRESSURE MOVING INTO TO TAKE ITS PLACE. WV IMAGERY SHOWS ONE SHORT WAVE MOVING INTO NORTHERN LAKE HURON ATTM...WITH A SECOND WAVE ON ITS HEELS MOVING ACROSS LAKE SUPERIOR. BOTH ETA/AVN PUSH MID LEVEL DRYING QUICKLY ACROSS THE FORECAST AREA BY 12Z AS TRAJECTORIES BECOME MORE ANTICYCLONIC. CANT RULE OUT A FEW SPRINKLES/FLURRIES ACROSS EASTERN UPPER AND THE STRAITS AREA EARLY ON AS LATTER SHORT WAVE PASSES THROUGH...WITH RADAR/OBS TRENDS ALREADY BEARING THIS OUT. WILL ALSO KEEP SOME EARLY SPRINKLES IN ACROSS NORTH CENTRAL/NORTHEAST LOWER WITH FAIRLY STRONG UPSLOPE FORCING INTO THE HIGHER TERRAIN...BUT WILL KEEP THE REST OF NORTHWEST LOWER DRY WITH CLOUD BREAKS/DRIER AIR ALREADY MOVING INTO THESE AREAS. EXPECT TO SEE A FAIR AMOUNT OF DIURNAL CU/SC DEVELOP AWAY FROM THE LAKES WITH 925MB TEMPERATURES AROUND -2C AND PLENTY OF MOISTURE TO EVAPORATE FROM THE RECENT RAINFALL. INVERSION HEIGHTS AROUND 900MB SHOULD ALLOW CLOUDS TO SPREAD OUT A BIT...AS WELL AS LIMIT MIXING DEPTH AND AFTERNOON HIGH TEMPERATURES. EXPECT WARMEST READINGS IN NORTHWEST FLOW DOWNSLOPE AREAS EAST OF I-75/SOUTH OF M-72. TONIGHT...SHORT WAVE CURRENTLY OVER MT WILL MOVE QUICKLY EAST ACROSS THE NORTHERN PLAINS TONIGHT AND CROSS THE STATE SATURDAY MORNING. WAVE PROGGED TO WEAKEN/SHEAR OUT AS IT APPROACHES OVERNIGHT...BUT BRINGS A QUICK SHOT OF WAA/ISENTROPIC ASCENT/QG FORCING OVERNIGHT. PRECIPITATION TYPE A CONCERN PRIMARILY ACROSS EASTERN UPPER WHERE ETA MODEL SOUNDINGS PROGGING A 3500 FOOT DEEP WARM LAYER WITH MAX TEMPERATURE OF 2C...PLENTY TO SUGGEST ALL RAIN. HOWEVER 06Z SOUNDING ALL BELOW ZERO WITH DEW POINT DEPRESSIONS OF 10-15C BELOW 850MB... SUGGESTIVE OF EVAPORATIVE COOLING POTENTIAL. WILL KEEP MENTION OF SNOW IN THE FORECAST FOR EASTERN UPPER TONIGHT GIVEN THIS UNCERTAINTY. OTHER CONCERN IS WITH SURFACE TEMPERATURES...AS INITIAL COOLING THIS EVENING WITH LIGHT WINDS AND CLEARING SKIES WILL DROP TEMPERATURES INTO THE 30S AND POSSIBLY SOME UPPER 20S. TEMPERATURES WILL REBOUND ONCE CLOUDS MOVE IN AND WIND PICKS UP A BIT...BUT SOME CONCERN FOR A LITTLE FREEZING RAIN IN SOME AREAS IF TEMPERATURES ARE SLOW TO REBOUND. WILL NOT ADD TO THE FORECAST AT THIS POINT...CURRENT FEELING IS THAT TEMPERATURES WILL RECOVER SUFFICIENTLY IN MOST AREAS AND THAT THREAT IS ISOLATED. AREAS MOST SUSCEPTIBLE WOULD BE ACROSS EASTERN UPPER AND NORTHEAST LOWER WHERE CLOUD COVER WILL ROLL IN LATEST. WILL BUMP POPS UP TO LIKELY ACROSS EASTERN UPPER/NORTHWEST LOWER...CHANCE FOR NORTHEAST LOWER. SATURDAY/SATURDAY NIGHT...REMNANTS OF UPPER SHORT WAVE AND ITS SURFACE TROF MOVE ACROSS THE STATE DURING THE MORNING WITH FAST ZONAL FLOW IN ITS WAKE. STRONGEST QG FORCING PROGGED ACROSS EASTERN UPPER AND THE STRAITS AREA SATURDAY MORNING...BUT PLAN TO KEEP LIKELY POPS FOR ALL AREAS EXCEPT EAST CENTRAL ZONES WHERE CHANCE POPS WILL SUFFICE GIVEN TRACK OF STRONGEST QG FORCING ACROSS THE AREA. CHANCES FOR PRECIPITATION EXPECTED TO END BY EARLY AFTERNOON WITH PASSAGE OF SURFACE TROF...THOUGH LACK OF INSTABILITY IN MODEL SOUNDINGS WOULD SUGGEST ANYTHING DEVELOPING ALONG SURFACE TROF WILL BE WIDELY SCATTERED. SATURDAY NIGHT AT THIS POINT LOOKS DRY WITH LIMITED MOISTURE ACROSS AREA AND CONTINUED LARGE SCALE DOWNWARD FORCING. STILL LOOKS LIKE NEXT CHANCE OF PRECIPITATION WILL BE ON SUNDAY WITH DEVELOPING SURFACE LOW OVER THE NORTHERN PLAINS...SO NO CHANGES TO EXTENDED ATTM THOUGH 60H ETA/AVN SHOWING DIFFERENCES IN PROGGED STRENGTH. HYDROLOGY: NO CHANGES PLANNED TO CURRENT WARNINGS ATTM...PINE RIVER AT RUDYARD CONTINUES TO FALL WITH STAGE OF 12.81 FEET AT 08Z...CONTINUED DOWNWARD TREND WOULD SUGGEST WARNING COULD BE DROPPED LATER THIS MORNING. MANISTEE RIVER AT SHERMAN CONTINUES TO CLIMB AND IS NEARING 15 FEET...MORE TYPICAL OF THE SLOW RESPONDING RIVER BASINS ACROSS LOWER MICHIGAN WHICH MEANS THAT CREST MAY STILL BE ANOTHER 24 HOURS OFF. STILL HIGH FLOWS COMING THROUGH TIPPY DAM ON THE MANISTEE...AND MIO DAM ON THE AU SABLE...SO DOWNSTREAM CONDITIONS WILL NEED TO BEAR WATCHING. WILL UPDATE FLOOD STATEMENTS BY 1000Z. COORDINATED WITH GRR. .APX...NONE. JPB
MIZ026>030-032>036-041-042-120830-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
403 AM EDT THU APR 12 2001
THE TORNADO WATCH THAT WAS IN EFFECT FOR PORTIONS OF NORTHERN
MICHIGAN HAS BEEN CANCELLED. THE WATCH IS NO LONGER IN EFFECT FOR THE
FOLLOWING COUNTIES
IN NORTHERN LOWER MICHIGAN
OSCODA...ROSCOMMON...WEXFORD...GRAND TRAVERSE...GLADWIN...
CRAWFORD...OGEMAW...IOSCO...MISSAUKEE...KALKASKA...ALCONA AND
ARENAC
THIS WATCH INCLUDED THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
THIS WILL BE THE LAST STATEMENT REGARDING THE LATEST SEVERE WEATHER
WATCH. SPOTTERS ARE NO LONGER NEEDED...UNLESS REPORTS OF SEVERE
WEATHER HAVE NOT YET BEEN PASSED ALONG TO THE NATIONAL WEATHER
SERVICE. THANK YOU FOR YOUR ASSISTANCE.
ROWLEYThe national radar mosaic for the moment the first event began.
7 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2001Every state in 2001This day in weather historyWarnings in Michigan, April 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5242646, 5242647, 5242648, 5242649, 5242650, 5242651, 5242652.